Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Topeka, KS

July 29, 2018Geary County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 29, 2018, 2:21 AM CDT for Geary County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 2:21 AM CDT (07:21 UTC)
Expired
Jul 29, 2018, 3:00 AM CDT
In force
39 min
Issued by
NWS Topeka, KS

County Geary County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS83 KTOP 290721
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
221 AM CDT SUN JUL 29 2018
 
KSZ035>037-290800-
Geary-Dickinson-Morris-
221 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...SOUTHERN
GEARY AND WESTERN MORRIS COUNTIES UNTIL 300 AM CDT...

At 221 AM CDT, local law enforcement reported a strong thunderstorm 4
miles southeast of Enterprise, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Junction City, Herington, Grandview Plaza, White City, Hope,
Woodbine, Latimer and Burdick.

This includes Interstate 70 between mile markers 289 and 299.
 
LAT...LON 3857 9693 3861 9693 3861 9720 3904 9696
      3901 9659 3856 9681
TIME...MOT...LOC 0721Z 293DEG 24KT 3885 9706 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:52 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 10:52 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1052 PM CDT Sat Jul 28 2018

.UPDATE...
Issued at 1052 PM CDT Sat Jul 28 2018

Subjective and objective analysis of the environment shows the
main axis of instability remains over western and central KS late
this evening. The last several runs of the HRRR have been
consistent in tracking the MCS along out southwestern boarder, and
now the new ARW/NMM/NAMNest show similar ideas. Have adjusted the
POPs over northeast KS to reflect the better chances for
thunderstorms to be over the southwestern counties. Although radar
has shown some elevated shower activity developing north of the
NEB state line, so there may still be measurable rainfall for
northeast KS. Within the instability axis, it looks like there
could still be a risk for sporadic damaging winds is a cold pool
can get organized. With indications this could impact areas from
Concordia to Emporia, will need to maintain a weather watch for
severe storms through the early morning.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 330 PM CDT Sat Jul 28 2018

As of 19Z Saturday afternoon a murky surface pattern remains across
central and eastern KS. One feature of note -- a meso-low -- was
positioned across central KS in portions of Geary and Morris
Counties. To the south and east of this mesoscale feature, an area
of Cu has developed where maximum sfc has been ongoing --
temperature at EMP is 93. Recent visible satellite trends suggest
agitation increasing with storms developing in portions of Lyon and
Coffey Counties. Further development is expected through the
afternoon as inhibition continues to weaken along with continued
ascent provided by the meso-low. RAP analysis suggests up to 1500
J/kg of MLCAPE will reside across east-central KS -- primarily
east of Highway 77 and south of Interstate 70. Sufficient
effective bulk shear values near 30-35 kts should allow for
organized updrafts -- possibly supercells. The primary hazards
with the strongest updrafts include large hail and damaging winds.
As nocturnal cooling of the boundary layer ensues after sunset,
convection should diminish.

Late this evening into the overnight...

Our attention turns westward for additional thunderstorm activity
late this evening into early Sunday. Upslope surface flow
continues to reside across the High Plains with northwesterly mid
and upper level flow across the central US. Mesoanalysis suggests
a H5 speed max has overspread the central High Plains in portions
of WY and CO. Regional radar reveals developing convection from
southern CO to northern WY. Short term and CAM solutions suggest
multiple thunderstorm complexes are likely this evening into the
overnight. The first is developing within the Palmer Divide
region in eastern CO. General propagation should keep this MCS
west of the forecast area. The second potential MCS is developing
across eastern WY. Again, propagation vectors orientated towards
the southeast suggests this particular MCS would traverse the
entire CWA. Surprisingly enough, decent agreement exists amongst
short term and CAM solutions with the arrival time to north-
central KS in the 03z to 06z range. Latest trends from the RAP and
HRRR suggest WAA ahead of the MCS should yield an environment
comprised of MUCAPE between 2000-2500 J/kg. This thermodynamic
environment coupled with impressive midlevel flow for July
standards -- 35 kts at H7 -- should result in efficient convective
momentum transfer and subsequent potential for damaging winds.
Large hail is a potential as well given the moderate instability
and sufficient effective shear, although updraft interactions
should temper hail concerns. More importantly, confidence is
increasing for widespread heavy rainfall. Latest trends suggest
widespread amounts greater than a half-inch with localized higher
amounts.

Sunday...

Ongoing showers and storms are likely during the mid to late
morning hours as the remnants of tonight's MCS exits the region.
The forecast then becomes complicated Sunday afternoon. Sunday
afternoon and evening's thunderstorm potential is highly dependent
on tonight's evolution. Persistent cloud debris through the day
tomorrow will limit storm potential. CAM and mid-range guidance
suggests additional thunderstorm development across the High
Plains tomorrow afternoon. Given the expected cloud debris across
eastern KS, any MCS progression would likely stay west of the CWA,
where better instability is expected to reside.

.LONG TERM...(Sunday night through Saturday)
Issued at 330 PM CDT Sat Jul 28 2018

The main midlevel trough is progged to eject into the upper
midwest region Monday into Tuesday. As a result shower and
thunderstorm chances will continue through Monday evening. A
drying trend should ensue thereafter as the midlevel ridge
amplifies in the western US with continued northwest flow across
the central US. Fortunately, a drastic warmup is not anticipated
through the week with temperatures in the 80s to near 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1052 PM CDT Sat Jul 28 2018

Will need to make some adjustments to the forecast for TOP and FOE
as the more intense convection looks to pass to the southwest.
Otherwise the overall thinking of the prev forecast has not
changed much. There still looks to be some MVFR CIGS through the
morning with some improvement through the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Wolters
SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Wolters
Hazardous weather outlook, Jul 28, 3:46 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Sat Jul 28 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-292100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for a few strong to severe thunderstorms this
afternoon and evening across east central Kansas. The strongest
storms will be capable of large hail and damaging winds.
Additional severe thunderstorms are possible tonight. The primary
hazards include damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 29, 1:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 AM CDT SUN JUL 29 2018

KSZ034-290700-
Ottawa-
130 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL
200 AM CDT...

At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niles, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bennington and Niles.

LAT...LON 3909 9760 3910 9737 3896 9737 3896 9762
TIME...MOT...LOC 0629Z 276DEG 17KT 3900 9752
Special weather statement, Jul 29, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
221 AM CDT SUN JUL 29 2018

KSZ035>037-290800-
Geary-Dickinson-Morris-
221 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...SOUTHERN
GEARY AND WESTERN MORRIS COUNTIES UNTIL 300 AM CDT...

At 221 AM CDT, local law enforcement reported a strong thunderstorm 4
miles southeast of Enterprise, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Junction City, Herington, Grandview Plaza, White City, Hope,
Woodbine, Latimer and Burdick.

This includes Interstate 70 between mile markers 289 and 299.

LAT...LON 3857 9693 3861 9693 3861 9720 3904 9696
      3901 9659 3856 9681
TIME...MOT...LOC 0721Z 293DEG 24KT 3885 9706

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 29, 1:47 AM CDTSevere Thunderstorm WarningTOPDickinson38 min
Jul 29, 2:45 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee45 min
Jul 29, 3:15 AM CDTSpecial Weather StatementTOPLyon30 min
Jul 29, 3:43 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage34 min
Jul 29, 4:21 AM CDTSpecial Weather StatementTOPCoffey39 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.